HOME | LOG IN | SIGN UP

Open Access Open Access  Restricted Access Subscription Access

Massive tongue edema from an allergic reaction to an antibiotic: epinephrine may avert need for endotracheal intubation

Won Chee

Abstract


Massive tongue edema from allergic reaction to medications raises a serious concern for maintaining adequate respiration as well as establishing endotracheal intubation.  The necessity for airway intervention depends on the extent of airway edema, particularly the involvement to the laryngeal areas. Administration of subcutaneous epinephrine may rapidly decrease swelling of the tongue and may avert complications of airway intervention.

Keywords


tongue edema; epinephrine, intubation

Full Text:

References


Jungling AS, Shangraw RE. Massive Airway Edema after Azathioprine. Anesthesiology. 2000;92(3):888

Pruet CW, Kornblut AD, Kaliner MA. Management of the airway in patients with angioedema. Laryngoscope.1983;93(6):749–755

Kahlon S, Lee C, Chirurgi R, Hassen GW. Angioneurotic Edema Associated with Haloperidol. Case Reports in Emergency Medicine. 2012, Article ID 725461

Kaufman M. Ace Inhibitor-related Angioedema: Are Your Patients at Risk? Pharmacy &Therapeutics. 2013 Mar 38(3):170-172

Ishoo E, Shah UK, Grillone GA, Stram JR, Fuleihan NS. Predicting airway risk in angioedema. Staging system based on presentation. Otolaryngology, Head and Neck Surgery. 1999; 121: 263–8

Sondhi D, Lippmann M, Murali G. Airway compromise due to angiotensin-converting enzyme inhibitor-induced angioedema: clinical experience at a large community teaching hospital. Chest. 2004 Aug;126(2):400-4

Bentsianov BL, Parhiscar A, Azer M, Gady H. The role of fibreoptic nasopharyngosopy in the management of the acute airway in angioneurotic oedema. Laryngoscope. 2000; 110: 2016–9




DOI: http://dx.doi.org/10.18103/mra.v0i2.74

Refbacks

  • There are currently no refbacks.